Alabama, 2021

Tornado in Alabama, December 31, 2021

December 31, 2021 · NWS HUN · 1 event in 1 county or zone

An isolated supercell moved through southern Dekalb County on the afternoon of December 31st. This supercell produced a brief EF-1 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated supercell moved through southern Dekalb County on the afternoon of December 31st. This supercell produced a brief EF-1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 31, 12:22 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 31, 12:22 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1222 PM CST Fri Dec 31 2021

.UPDATE...
For Near Term and 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1222 PM CST Fri Dec 31 2021

A mid/upper-level low off the coast of northern Baja will begin to
open into a trough today, as it shifts eastward across northwestern
Mexico in response to a potent vort max digging south-southeastward
from western WA into CA/NV. At the surface, a lee cyclone currently
across eastern CO will steadily deepen and develop southward along
the front range, before turning southeastward into the TX Panhandle
later this afternoon. A warm front extending east-southeastward from
the lee cyclone lifted northward through the local forecast area
earlier this morning, forcing the development of widespread showers
and elevated thunderstorms within a zone of enhanced low-level ascent
to the immediate north of the advancing boundary. Although this
activity has largely shifted to the north/east of the region, another
broken band of showers related to secondary warm front will clip our
southeastern counties early this afternoon, and for this reason we
will maintain fairly high POPs across these zones through 21Z.
Otherwise, we expect low stratus clouds and patchy/light fog to
persist for the majority of the afternoon as a very warm/moist
tropical airmass is advected northward into the TN Valley. However,
based on the magnitude of the warm advection regime, temperatures
will still peak in the l-m 70s, with south-southwest winds of 10-15
MPH.

.SHORT TERM...(Tonight through Sunday)
Issued at 417 AM CST Fri Dec 31 2021

The main focus in the short term period will be the threat for
strong to severe storms on Saturday. Will continue to prime in the
low levels with rich moisture advection overnight tonight, and a few
small-scale details can have big implications for what happens on
Saturday. Model consensus is quite good in pushing the heavier, warm
frontal precipitation to our north and along the OH River Valley. One
detail that remains to be seen is how much, if any, activity we will
see as this warm front and reinforcing waves of moist air surge
north. Short range guidance is in fairly decent agreement that any
activity that develops tonight will be isolated and will quickly move
north. Given the increasing low level wind fields, will have to keep
our eyes on any storms that develop, but overall the severe threat
appears marginal at best.

Have lowered PoPs throughout the morning and early afternoon hours on
Saturday, as a fairly strong capping inversion looks to be in place.
Unlike the event earlier this week, both global and convection
allowing guidance shows the warm front positioned well to our north
as a shortwave ejects north across central TX and into SW MO, and a
sfc low forms across AR. This lowers the likelihood of prolonged
stratiform showers and storms that could contaminate the boundary
layer, creating a thermal boundary and a largely stable airmass.
While the chance of that happening isn't 0, it appears much less
likely with this system, and thus a main concern will be how warm we
are able to get near the sfc and how much work will need to be done
to break the cap ahead of the QLCS. Highs will climb into the mid to
upper 70s on Saturday, with dewpoints in the mid to upper 60s. Model
consensus shows SBCAPE peaking in the 500-1000J/kg range during the
afternoon and evening, but have noticed that sfc temperatures appear
a few degrees too low in several models compared to the official
forecast, so will lean toward the higher end of that range for now.

SPC has placed our entire forecast area in an Enhanced Risk for Day
2, largely due to the concern for discrete supercell development in
the warm sector. Increasing bulk shear near 40-50kts and curved
hodographs certainly support this storm mode, and a few long
tracked/intense supercells appear possible. The severe/tornado threat
will maximize with these discrete cells, but will also have to
monitor for any bowing segments along the line of storms that may
produce damaging winds or a few tornadoes as well. Believe the
greatest time period for storms will come from about 4pm Sat to 12am
Sun, then much colder air will begin to filter in behind the front.
Believe the precip will come to an end fairly quickly behind the
front, thus limiting the potential for snow/flurries. Will not rule
it out as temperatures will drop pretty rapidly, but not expecting
any snow accumulation at this time.

.LONG TERM...(Sunday night through Thursday)
Issued at 417 AM CST Fri Dec 31 2021

We'll enter a period of tranquil weather beginning on Monday to
kickoff the first full week of 2022. High pressure at the surface
will gradually build into the area on Monday, with zonal flow
prevailing aloft. The end result will be a sunny, but cool day thanks
to breezy northwest flow -- with highs in the 40s once again. A
gradual warmup will be in store for us Tuesday into Wednesday as this
surface high becomes more established over the southern Appalachians
into the Mid Atlantic. Southerly flow will gradually promote the
advection of a warmer, more moist air mass from the south. The
combination of this warm air advection and at least some partial
sunshine will serve to modify the post-frontal arctic air mass as
highs will return the mid 50s. Expect a gradual uptick in cloud cover
late Wednesday into Thursday as a rapid moving upper-trough shifts
into the Ohio Valley, pushing a weak cold front into the region. Some
scattered rain showers may accompany this front as it passes through
the region on Thursday. Still a week out with this system and there
are some differences between the global models and their ensembles
regarding the timing and evolution of this system -- so have stuck
with the NBM guidance for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1222 PM CST Fri Dec 31 2021

Latest sfc observations and visible satellite imagery depict a vast
area of low stratus clouds across the TN Valley that will provide
prevailing MVFR cigs around 1500 ft AGL. Although brief reductions in
ceilings to IFR-criteria may occur, we feel the probability for this
is greater early this evening, when elevated convection related to a
northward-moving warm front may impact both terminals. We have
included TEMPO groups for this activity btwn 01-05Z, but uncertainty
regarding coverage precludes introducing a prevailing group. Cloud
bases should gradually rise as the warm front advances further
northward after Midnight, but a return to VFR conditions is not
anticipated until 15Z (if at all). SSW flow will steadily increase
during this period, with gusts of 20-25 knots in the wake of the warm
front. LLWS may also become a concern at times as the 850-mb jet
strengthens, but we will not include this in the official forecast at
this point.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 31, 4:30 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
430 AM CST Fri Dec 31 2021

ALZ001>010-016-TNZ076-096-097-010130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
430 AM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A Dense Fog Advisory remains in effect through 7 AM. Any lingering
fog after 7 AM will quickly diminish or lift with the onset of
daytime heating.

Isolated thunderstorms will be possible throughout much of the day
and overnight period. A few of these storms could be strong with
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The strong to severe thunderstorm threat will increase Saturday into
Saturday night, as a strong cold front moves southeast across the
region. Damaging winds, large hail and tornadoes, a few of which
could be strong, will be possible during this time period. In
addition, multiple rounds of heavy rain in the same areas may
translate into a threat for flash flooding. Southerly winds will be
gusty ahead of this front throughout the day on Saturday with
sustained winds near 15 to 25 mph and gusts to near 35 mph.

Much colder air will move in behind the departing front on Sunday.
There could be a few snow showers late Sunday before the wintry
precipitation ends. At this time, no accumulations or impacts are
forecast.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Saturday afternoon and evening.

In the hours before

Special weather statement, Dec 31, 9:09 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
909 AM CST Fri Dec 31 2021

ALZ002>004-007-008-010-016-311700-
Colbert-Franklin AL-Lawrence-Morgan-Marshall-DeKalb-Cullman-
Including the cities of Muscle Shoals, Sheffield, Tuscumbia,
Russellville, Red Bay, Moulton, Town Creek, Decatur, Albertville,
Boaz, Guntersville, Arab, Fort Payne, Rainsville, and Cullman
909 AM CST Fri Dec 31 2021

...Patchy Dense Fog possible for portions of northern Alabama to the
south of the Tennessee River...

Patchy Dense Fog has recently redeveloped across portions of
northern Alabama to the south of the Tennessee River, with
visibilities dropping to one quarter of a mile or less in a few
locations.

Motorists are urged to drive with extreme caution, as visibilities
will vary significantly given the patchy nature of the fog. Use low
beams, reduce driving speed, and allow for plenty of room between you
and other cars.

The fog should begin to dissipate around 11 AM CST, as southerly
winds strengthen with the approach of a warm front.

70/DD
Special weather statement, Dec 31, 2:39 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 PM CST Fri Dec 31 2021

ALZ010-312115-
DeKalb AL-
239 PM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southern DeKalb
County through 315 PM CST...

At 239 PM CST, Doppler radar was tracking a strong thunderstorm near
Crossville, or 14 miles south of Rainsville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Payne, Crossville, Geraldine, Lebanon, Dog Town, Collbran,
Adamsburg, Peeks Corner, Desoto State Park and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3426 8577 3426 8581 3424 8581
      3424 8584 3420 8585 3420 8596 3435 8601
      3452 8553
TIME...MOT...LOC 2039Z 252DEG 31KT 3429 8590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RSB

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dekalb

When
December 31, 2:49 PM CST to 2:52 PM CST
Where
Dekalb County, 2.46 mi SSW of Loveless to 1.52 mi SSW of Loveless
Rating
EF1
Path length
0.95 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
34.288, -85.788

A tornado briefly touched down in Mt Vernon, Alabama in southern Dekalb County. It crossed County Road 83 just south of Lookout Mountain Parkway and moved through a mobile home park where several homes sustained roof damage and one mobile home was flipped. The tornado continued to the north-northeast snapping and uprooting trees and causing roof damage on a chicken house. The tornado continued on its north-northeasterly path uprooted a few more trees before lifting just north of County Road 32.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998802.